Alert archive / Nebraska / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 1, 2018, 6:58 PM CDT for Burt County, Washington County, Nebraska; Harrison County, Monona County, Iowa. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 6:58 PM CDT (23:58 UTC)
- Expired
- May 1, 2018, 9:09 PM CDT
- In force
- 2 hr
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Harrison County, IA, Monona County, IA, Burt County, NE, Washington County, NE
The radar
The Omaha radar (KOAX), 47 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 8:30 PM CDT | FLASH FLOOD | Craig, NE | WATER OVER THE ROAD. UNSURE OF DEPTH. TIME OF REPORT ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 12.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
926
WGUS53 KOAX 012358
FFWOAX
IAC085-133-NEC021-177-020300-
/O.NEW.KOAX.FF.W.0001.180501T2358Z-180502T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Omaha/Valley Nebraska
658 PM CDT TUE MAY 1 2018
The National Weather Service in Omaha has issued a
* Flash Flood Warning for...
South central Monona County in west central Iowa...
Northwestern Harrison County in southwestern Iowa...
Southern Burt County in east central Nebraska...
Northwestern Washington County in east central Nebraska...
* Until 1000 PM CDT
* At 656 PM CDT, trained weather spotters reported thunderstorms
producing heavy rain of up to 3 inches in nearly an hour within
the warned area. Flash flooding is expected to begin shortly.
* Some locations that may experience flooding include flood prone
areas near Tekamah, Pisgah, Craig, Herman, Blencoe, Little Sioux,
Summit Lake State Recreation Area, Pelican Point State Recreation
Area, Preparation Canyon State Park and Little Sioux Scout Ranch.
This includes the following highways...
Highway 75 in Nebraska between mile markers 126 and 138.
Interstate 29 between mile markers 92 and 101.
LAT...LON 4156 9644 4174 9644 4174 9645 4178 9646
4198 9593 4182 9587
$$
BB2 follow-up statements
613
WGUS73 KOAX 020120
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
820 PM CDT TUE MAY 1 2018
IAC085-133-NEC021-177-020300-
/O.CON.KOAX.FF.W.0001.000000T0000Z-180502T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monona IA-Harrison IA-Burt NE-Washington NE-
820 PM CDT TUE MAY 1 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL MONONA...NORTHWESTERN HARRISON...SOUTHERN BURT AND
NORTHWESTERN WASHINGTON COUNTIES...
At 817 PM CDT, Doppler radar indicated that heavy rain which was
over the warned area had ended. Radar estimates that 2 to 5 inches
of rain had fallen over at least parts of the warned area. Flooding
is still expected to occur, mainly to rural areas. Some county roads
may see flooding.
This includes the following highways...
Highway 75 in Nebraska between mile markers 126 and 138.
Interstate 29 between mile markers 92 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Please report flooding to your local law enforcement agency when you
can do so safely.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4156 9644 4174 9644 4174 9645 4178 9646
4198 9593 4182 9587
$$
MILLER355
WGUS73 KOAX 020209
FFSOAX
Flash Flood Statement
National Weather Service Omaha/Valley Nebraska
909 PM CDT TUE MAY 1 2018
IAC085-133-NEC021-177-020218-
/O.CAN.KOAX.FF.W.0001.000000T0000Z-180502T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Monona IA-Harrison IA-Burt NE-Washington NE-
909 PM CDT TUE MAY 1 2018
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL MONONA...NORTHWESTERN
HARRISON...SOUTHERN BURT AND NORTHWESTERN WASHINGTON COUNTIES IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 4156 9644 4174 9644 4174 9645 4178 9646
4198 9593 4182 9587
$$
BBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 1, 6:41 PM CDT, 17 minutes earlier.
Area forecast discussion, May 1, 6:41 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 641 PM CDT Tue May 1 2018 .SHORT TERM...(Tonight through Friday) Issued at 315 PM CDT Tue May 1 2018 ...Severe storms likely this afternoon through evening... Surface analysis at 19z revealed a surface low over south-central NE with an associated surface front (or two) extending northeast into west-central IA. Continued heating and moistening of the boundary layer has yielded a weakly capped and moderately unstable warm sector with storms beginning to develop along the boundary between Columbus and Tekamah. The approach of a mid-level jet streak and associated vorticity maxima from the west/southwest will aid in rapid storm development over the next couple of hours with supercells anticipated as the original storm mode. Additional storms are likely to develop to our west near the surface triple point over south-central NE. Large hail and a few tornadoes will be possible initially, with large hail, damaging outflow winds, and locally excessive rainfall becoming the predominant hazards as storms coalesce into clusters later this evening into tonight. On Wednesday, an upper low will edge east through the Four Corners while an associated surface low deepens over eastern CO. The location of the attendant warm front from the surface low through southeast NE will be modulated by antecedent convection occurring tonight and any early-day activity on Wednesday. Nonetheless, it appears that southeast NE into southwest IA will have the highest probability of experiencing severe weather during the afternoon and evening hours. On Wednesday night into Thursday, the aforementioned Four-Corners upper low will eject northeast into the mid Missouri Vally, driving the development of a surface low from western KS into central IA by 00z Friday. As such, showers and thunderstorms will remain in the forecast with with some severe potential again on Thursday afternoon over southeast NE into southwest IA, immediately ahead of the migratory surface low. By Friday, drier conditions are anticipated as mid-level heights build across the region. .LONG TERM...(Friday night through Tuesday) Issued at 315 PM CDT Tue May 1 2018 On Saturday into Saturday night, a low-amplitude impulse will translate from the northern Plains into mid MO Valley, supporting a low-probability chance of showers. A potentially better chance of precipitation will exist next Tuesday into Wednesday ahead of a prominent upper low tracking southeast through the north-central CONUS. High temperatures through the extended forecast should be primarily in the 70s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 635 PM CDT Tue May 1 2018 Convection across the area at the start of the period is expected to extend through at least 03Z before diminishing. Variable conditions are likely during this time before MVFR cigs become prevalent thereafter. Additional periods of showers and thunderstorms are possible after 06Z as the frontal boundary remains across the area with MVFR to IFR cigs and vsby. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Mead LONG TERM...Mead AVIATION...Fobert
Hazardous weather outlook, May 1, 3:28 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 328 PM CDT Tue May 1 2018 NEZ011-012-016>018-030>032-021030- Knox-Cedar-Antelope-Pierce-Wayne-Boone-Madison-Stanton- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska. .DAY ONE...Tonight and Wednesday Showers and thunderstorms are possible tonight with the greatest severe weather potential existing to the southeast of the area. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few non-severe thunderstorms are possible Wednesday night and again on Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Storm spotter activation is not anticipated through Wednesday. IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-042>045-050>053- 065>068-078-088>093-021030- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Thurston-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 328 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Wednesday Severe thunderstorms are likely through midnight with a few tornadoes, large hail, damaging outflow winds, and locally excessive rainfall all possible. Another round of severe thunderstorms are expected Wednesday afternoon and evening across portions of southeast Nebraska into southwest Iowa. .DAYS TWO THROUGH SEVEN...Wednesday night through Tuesday A few severe storms are possible again on Thursday afternoon over far southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Storm spotter activation has occurred.
In the hours before
Local storm report, May 1, 6:28 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
628 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM TSTM WND GST 2 NW LITTLE SIOUX 41.83N 96.05W
05/01/2018 E60 MPH HARRISON IA CO-OP OBSERVER
&&
CZLocal storm report, May 1, 6:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
643 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 1 SSE FAIRBURY 40.13N 97.17W
05/01/2018 M1.00 INCH JEFFERSON NE EMERGENCY MNGR
&&
CZLocal storm report, May 1, 6:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
649 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM HAIL 4 S FAIRBURY 40.08N 97.18W
05/01/2018 M1.00 INCH JEFFERSON NE TRAINED SPOTTER
&&
CZLocal storm report, May 1, 6:53 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
653 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN LITTLE SIOUX 41.81N 96.03W
05/01/2018 M2.97 INCH HARRISON IA CO-OP OBSERVER
MOST FELL IN JUST OVER AN HOUR. ALSO 1/2 TO 3/4 INCH HAIL
COVERED THE GROUND. FIELDS FLOODED.
&&
DFOBERTLocal storm report, May 1, 6:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
657 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 4 WSW ENDICOTT 40.07N 97.16W
05/01/2018 JEFFERSON NE STORM CHASER
&&
CZLocal storm report, May 1, 6:58 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
658 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM TORNADO 4 WSW ENDICOTT 40.07N 97.16W
05/01/2018 JEFFERSON NE STORM CHASER
&&
CZThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:52 PM CDT | Special Weather Statement | OAX | Knox | 23 min |
| Apr 30, 8:02 PM CDT | Severe Thunderstorm Warning | OAX | Knox | 28 min |
| Apr 30, 8:37 PM CDT | Special Weather Statement | OAX | Knox | 38 min |
| Apr 30, 9:32 PM CDT | Special Weather Statement | OAX | Antelope, Cedar, Pierce | 43 min |
| May 1, 1:43 AM CDT | Special Weather Statement | OAX | Wayne | 32 min |
| May 1, 2:25 AM CDT | Special Weather Statement | OAX | Cuming | 20 min |
| May 1, 2:51 AM CDT | Special Weather Statement | OAX | Thurston | 24 min |
| May 1, 3:47 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Platte, Stanton | 43 min |
| May 1, 3:58 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 32 min |
| May 1, 4:19 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Dodge | 29 min |
| May 1, 4:27 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax | 33 min |
| May 1, 4:38 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Cuming, Dodge | 52 min |
| May 1, 4:55 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Dodge, Saunders | 50 min |
| May 1, 5:01 PM CDT | Tornado Warning | OAX | Butler, Saunders | 29 min |
| May 1, 5:02 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 43 min |
| May 1, 5:27 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 48 min |
| May 1, 5:38 PM CDT | Tornado Warning | OAX | Burt, Washington | 17 min |
| May 1, 5:40 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Platte | 50 min |
| May 1, 5:42 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Saunders | 48 min |
| May 1, 5:50 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 40 min |
| May 1, 6:06 PM CDT | Tornado Warning | OAX | Jefferson | 24 min |
| May 1, 6:08 PM CDT | Severe Thunderstorm Warning | OAX | Burt | 52 min |
| May 1, 6:21 PM CDT | Severe Thunderstorm Warning | OAX | Burt, Dodge, Washington | 17 min |
| May 1, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Butler | 32 min |
| May 1, 6:28 PM CDT | Tornado Warning | OAX | Jefferson | 32 min |
| May 1, 6:56 PM CDT | Tornado Warning | OAX | Gage, Jefferson | 34 min |
| May 1, 3:27 AM CDT | Special Weather Statement | OAX | Shelby | 18 min |
Nearby
Flash Flood Warnings in Nebraska, 2018Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.